Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 256, NWS Birmingham, AL

June 1, 2008Greene County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 1, 2008, 4:12 PM CDT for Greene County, Pickens County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2008, 4:12 PM CDT (21:12 UTC)
Expired
Jun 1, 2008, 4:45 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 76 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 012113
SVRBMX
ALC063-107-012145-
/O.NEW.KBMX.SV.W.0256.080601T2112Z-080601T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GREENE COUNTY IN WEST CENTRAL ALABAMA...
  CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...REFORM...GORDO...CARROLLTON...
  ALICEVILLE...

* UNTIL 445 PM CDT

* AT 411 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CARROLLTON TO
  ALICEVILLE...AND MOVING EAST AT 24 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CARROLLTON BY 420 PM CDT...
  REFORM BY 430 PM CDT...
  BENEVOLA BY 435 PM CDT...
  MANTUA BY 440 PM CDT...
  GORDO BY 445 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3342 8788 3304 8784 3307 8824 3339 8826
TIME...MOT...LOC 2112Z 268DEG 21KT 3333 8815 3313 8813

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:31 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 1, 3:31 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT SUN JUN 1 2008

.DISCUSSION...

SEVERAL SEVERE STORMS DEVELOPED IN THE UNSTABLE AIR MASS ACROSS
CENTRAL ALABAMA THIS AFTERNOON. A LOT OF THE ACTION WAS CLUSTERED
WHERE LARGE OUTFLOW BOUNDARIES FROM MORNING CONVECTION LINGERED
AND INTERSECTED. OUR ATTENTION THIS EVENING TURNS TO THE WEST...
WHERE A BIGGER AND BADDER AREA OF STORMS IS PUSHING THROUGH
ARKANSAS. LOTS OF WIND REPORTS ASSOCIATED WITH THAT MCS...AND IT
SEEMS TO BE HOLDING ITS OWN AS IT MAKES STEADY EAST-SOUTHEAST
PROGRESS. PRESENT TRAJECTORY WOULD EVENTUALLY PUT THIS INTO THE
WESTERN COUNTIES AROUND 00-02Z...AND THEN EASTWARD FROM THERE
AFTER THAT.

ONCE THAT SYSTEM MOVES THROUGH TONIGHT...THE SOUTHERN STATES
UPPER LEVEL RIDGE SHOULD HELP RETURN OUR AREA TO A PATTERN MORE
TYPICAL OF SUMMERTIME. WITH THE LACK OF NEW GFS MODEL DATA IN
AWIPS...I DID NOT MAKE ANY MAJOR CHANGES TO THE ONGOING FORECAST
BEYOND TONIGHT.

/61/

&&

.AVIATION...18Z AVIATION DISCUSSION.

ONGOING CONVECTION CONCERNS WILL CONTINUE TO AFFECT BHM/EET/ANB
THROUGH THE AFTERNOON...AND INCLUDED TEMPO TSRA FOR THE NEXT SEVERAL
HOURS. AT TCL/MGM/TOI...MERELY INCLUDED VCTS FOR NOW. EXPECT ONCE
THE OUTFLOW BOUNDARIES GET DOWN INTO THE NICE JUICY AIR MASS...WILL
SEE MORE STORMS DEVELOPING. FOR NOW WILL KEEP THINGS SIMPLE THROUGH
THE OVERNIGHT PERIOD...WITH UNCERTAINTY DUE TO HUGE MCS IN THE
MIDWEST. CONTINUED NORTHWEST FLOW OVERNIGHT AND TOMORROW MORNING
WORTHY OF RETAINING MENTION OF AT LEAST CB THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  90  65  91  68 /  50  30  10  10  10
ANNISTON    66  90  66  91  68 /  50  30  10  10  10
BIRMINGHAM  67  90  70  93  71 /  50  30  10  10  10
TUSCALOOSA  67  92  69  94  72 /  40  30  10  10  10
CALERA      67  89  69  93  71 /  40  30  10  10  10
AUBURN      69  90  69  91  71 /  40  30  10  10  10
MONTGOMERY  68  93  68  94  72 /  30  30  10  10  10
TROY        68  92  68  93  71 /  30  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jun 1, 3:35 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT SUN JUN 1 2008

ALZ011>015-017>050-022030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
335 PM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING ACROSS MUCH OF CENTRAL ALABAMA.

IN NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...INCLUDING MARION,
WINSTON, LAMAR, FAYETTE, AND WALKER COUNTIES...A COMPLEX OF SEVERE
THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AREA AFTER 6 PM. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING THUNDERSTORM WINDS IN
EXCESS OF 60 MPH.

ACROSS THE CENTRAL PORTION OF THE AREA...INCLUDING LOCATIONS IN
AND AROUND CARROLLTON...TUSCALOOSA...CENTERVILLE...BIRMINGHAM...
CLANTON...GADSDEN...ANNISTON...CENTRE...HEFLIN...ALEXANDER CITY AND
WEDOWEE...THE THREAT FROM ONGOING STRONG TO SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH THE AFTERNOON...WITH THE MAIN THREAT BEING
LARGE HAIL. AFTER 7 PM...THE SAME SYSTEM IS EXPECTED TO APPROACH FROM
THE WEST...BRINGING THE THREAT OF DAMAGING THUNDERSTORM WINDS IN
EXCESS OF 60 MPH. THE STORMS SHOULD TEND TO WEAKEN SLIGHTLY...BUT
STRONG THUNDERSTORM WINDS WILL BE POSSIBLE AT LEAST THROUGH
MIDNIGHT.

FINALLY...LOCATIONS ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA...
FOR LOCATIONS ROUGHLY ALONG AND SOUTH OF U.S. HIGHWAY 80...THERE IS
A POSSIBILITY OF ISOLATED TO SCATTERED PULSE THUNDERSTORMS
DEVELOPING AFTER 5 PM THROUGH SUNSET. LATER ON IN THE EVENING...
THERE IS A SMALL CHANCE THAT STRONG TO SEVERE STORMS MAY MOVE IN
FROM THE NORTHWEST...CAPABLE OF PRODUCING STRONG THUNDERSTORM WINDS
DURING THE OVERNIGHT HOURS.

 STRONG THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL AND STRONG THUNDERSTORMS WINDS WILL
BE POSSIBLE TODAY AS A WEAK COLD FRONT MOVES INTO CENTRAL ALABAMA.
CLUSTERS OF THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL...AS WELL
AS LOCALLY HEAVY RAINFALL...WILL BE THE MAIN THREATS. ISOLATED CELLS
ARE ALSO POSSIBLE AHEAD OF THE FRONT. DEVELOPMENT IS EXPECTED TO
BEGIN AFTER 12 PM IN THE NORTHERN COUNTIES AND LOCATIONS SOUTH OF
INTERSTATE 85 CAN EXPECT DEVELOPMENT AFTER 5 PM.

THE WEATHER THREAT WILL NOT BE CONFINED TO THE DAYTIME HOURS.
THOUGH HEATING WILL EXACERBATE THE DEVELOPMENT OF THUNDERSTORMS...
INSTABILITY WILL REMAIN IN THE ATMOSPHERE THROUGH THE OVERNIGHT
HOURS SUNDAY INTO MONDAY MORNING.  THERE IS THE POSSIBILITY OF A
LARGE COMPLEX OF THUNDERSTORMS MOVING THROUGH THE STATE AFTER
SUNSET...SO STAY TUNED TO YOUR NOAA WEATHER RADIO THROUGHOUT TODAY
AND MAKE SURE YOUR RADIO ALERT TONE IS TURNED ON BEFORE GOING TO
BED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG STORMS WILL BE POSSIBLE MONDAY. ESPECIALLY DURING THE PEAK
HEATING OF THE DAY...AS THE FRONT FROM SUNDAY WILL BE LINGERING
ACROSS THE STATE.  AGAIN...THE MAIN THREATS WILL BE DAMAGING WINDS...
HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY SUNDAY.

27/SWU

In the hours before

Special weather statement, Jun 1, 2:05 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT SUN JUN 1 2008

ALZ018-019-026-011945-
CALHOUN-ETOWAH-ST. CLAIR-
205 PM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ETOWAH AND ST. CLAIR
COUNTIES UNTIL 245 PM CDT...

AT 203 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR STEELE...OR 9 MILES WEST OF RAINBOW CITY...MOVING
EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STEELE.
  RAMSEY.
  GADSDEN MUNICIPAL AIRPORT.
  RAINBOW CITY.
  BIG WILLS CREEK.
  GLENCOE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 1, 2:25 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             5 ESE JEMISON           32.93N 86.67W
06/01/2008  E0.75 INCH       CHILTON            AL   NWS EMPLOYEE

&&

61
Local storm report, Jun 1, 2:28 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             5 ESE JEMISON           32.93N 86.67W
06/01/2008  E1.00 INCH       CHILTON            AL   NWS EMPLOYEE

&&

61
Local storm report, Jun 1, 2:44 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             4 SW HOKES BLUFF        33.96N 85.91W
06/01/2008  E0.75 INCH       ETOWAH             AL   TRAINED SPOTTER

            REPORTED ABOUT A MILE EAST OF US-431...NEAR GLENCOE.

&&

61
Local storm report, Jun 1, 3:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             HOKES BLUFF             34.00N 85.86W
06/01/2008  E1.00 INCH       ETOWAH             AL   PUBLIC

&&

61
Local storm report, Jun 1, 3:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             4 SSW HOLT              33.20N 87.53W
06/01/2008  E1.00 INCH       TUSCALOOSA         AL   TRAINED SPOTTER

            REPORTED ON 15TH STREET AND FOREST LAKE AREA OF
            TUSCALOOSA.

0318 PM     HAIL             6 S HOLT                33.17N 87.50W
06/01/2008  E1.75 INCH       TUSCALOOSA         AL   TRAINED SPOTTER

            REPORTED ON SKYLAND BLVD NEAR CYPRESS CREEK AVENUE.

&&

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:59 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson31 min
Jun 1, 12:28 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair32 min
Jun 1, 12:47 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair28 min
Jun 1, 1:13 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega22 min
Jun 1, 1:15 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega30 min
Jun 1, 1:41 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega15 min
Jun 1, 1:57 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby23 min
Jun 1, 2:04 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens17 min
Jun 1, 2:11 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa34 min
Jun 1, 2:30 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah30 min
Jun 1, 2:35 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa25 min
Jun 1, 2:44 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah31 min
Jun 1, 3:09 PM CDTSevere Thunderstorm WarningBMXTuscaloosa21 min
Jun 1, 3:14 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa31 min
Jun 1, 3:28 PM CDTSevere Thunderstorm WarningBMXClay32 min
Jun 1, 3:35 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker25 min
Jun 1, 3:42 PM CDTSevere Thunderstorm WarningBMXPickens33 min
Jun 1, 3:52 PM CDTSevere Thunderstorm WarningBMXJefferson38 min
Jun 1, 3:54 PM CDTSevere Thunderstorm WarningBMXChilton36 min
Jun 1, 3:55 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker35 min
Jun 1, 4:17 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa28 min
Jun 1, 4:18 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair27 min
Jun 1, 4:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore25 min
Jun 1, 4:41 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby34 min
Jun 1, 4:42 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa33 min
Jun 1, 4:55 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens35 min
Jun 1, 5:04 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Shelby, Talladega26 min
Jun 1, 5:08 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton37 min
Jun 1, 5:21 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker39 min
Jun 1, 5:40 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega35 min
Jun 1, 5:43 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby32 min
Jun 1, 5:54 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega, Tallapoosa36 min
Jun 1, 5:56 PM CDTSevere Thunderstorm WarningBMXBlount34 min
Jun 1, 5:59 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker20 min
Jun 1, 6:24 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.